Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 398, NWS Norman, OK

July 16, 2021Carter County, Love County, Marshall County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 16, 2021, 6:22 PM CDT for Carter County, Love County, Marshall County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 6:22 PM CDT (23:22 UTC)
Expired
Jul 16, 2021, 7:00 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carter County, OK, Love County, OK, Marshall County, OK

The radar

The Norman radar (KTLX), 151 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1136 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

496 
WUUS54 KOUN 162322
SVROUN
OKC019-085-095-170000-
/O.NEW.KOUN.SV.W.0398.210716T2322Z-210717T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
622 PM CDT Fri Jul 16 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northeastern Love County in southern Oklahoma...
  Southeastern Carter County in southern Oklahoma...
  West central Marshall County in southeastern Oklahoma...

* Until 700 PM CDT.

* At 622 PM CDT, a severe thunderstorm was located 5 miles west of
  Marietta, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ardmore, Marietta, Dickson, Lake Murray and Overbrook. 

This includes Interstate 35 between mile markers 14 and 28.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3396 9731 3425 9704 3402 9681 3390 9718
      3392 9721 3390 9725 3389 9725
TIME...MOT...LOC 2322Z 235DEG 17KT 3396 9721 

HAIL...1.00IN
WIND...60MPH
 
$$

Zwink
2 follow-up statements
712 
WWUS54 KOUN 162342
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
642 PM CDT Fri Jul 16 2021

OKC019-085-095-170000-
/O.CON.KOUN.SV.W.0398.000000T0000Z-210717T0000Z/
Love OK-Carter OK-Marshall OK-
642 PM CDT Fri Jul 16 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN LOVE...SOUTHEASTERN CARTER AND WEST CENTRAL MARSHALL
COUNTIES...

At 642 PM CDT, a severe thunderstorm was located 4 miles south of
Overbrook, moving northeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Ardmore, Marietta, Dickson, Lake Murray and Overbrook. 

This includes Interstate 35 between mile markers 14 and 27.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Murray, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3400 9726 3425 9704 3402 9681 3391 9714
TIME...MOT...LOC 2342Z 235DEG 17KT 3401 9712 

HAIL...1.75IN
WIND...60MPH
 
$$

Zwink
111 
WWUS54 KOUN 162353
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
653 PM CDT Fri Jul 16 2021

OKC019-085-095-170003-
/O.EXP.KOUN.SV.W.0398.000000T0000Z-210717T0000Z/
Love OK-Carter OK-Marshall OK-
653 PM CDT Fri Jul 16 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOVE...
SOUTHEASTERN CARTER AND WEST CENTRAL MARSHALL COUNTIES WILL EXPIRE AT
700 PM CDT...
                 
The storm which prompted the warning has weakened below severe
limits, therefore the warning will be allowed to expire.  However
heavy rain is still possible with this thunderstorm.

LAT...LON 3400 9726 3425 9704 3402 9681 3391 9714
TIME...MOT...LOC 2353Z 235DEG 17KT 3403 9708 

$$

Zwink

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:52 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 16, 3:52 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Norman OK
352 PM CDT Fri Jul 16 2021

...New LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 119 PM CDT Fri Jul 16 2021

With the upper level wave moving off slowly to the east,
precipitation has dwindled. However, with a moist and unstable
airmass in place and possibly some lingering boundaries, some
isolated afternoon convection will still be possible, with the
greater chances being across eastern Oklahoma (under the influence
of the departing low).

Not much change in the environment tomorrow, so expect to see
similar low chances for isolated showers and storms (with the better
chances in the east). While heat indices don't quite reach heat
advisory criteria (looking at heat indices in the upper 90s to just
over 100 across much of the area tomorrow afternoon, driven largely
by dewpoints in the mid 60s to lower 70s), mostly clear skies and
light winds will drive up the wet bulb globe temperature. Heat
precautions are recommended.

Day

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 329 PM CDT Fri Jul 16 2021

Sunday's weather will, more or less, be a continuation of
Saturday's weather, as the overall atmospheric layout over the
southern Plains will remain basically unchanged. The only
meaningful difference might be surface boundaries, if significant
convection occurs on Saturday or Saturday night.

A shortwave trough aloft will move through the southwestern
Midwest and southern Plains Sunday night through Monday night. It
will bring support for increasing convection to the region during
that time period. Its effects, including residual surface
boundaries, will linger for a few days, before large-scale ridging
aloft clamps off most of the precipitation by the middle to late
part of next week.

As the ridge aloft expands from the central Rockies/Great Basin
into the central Plains, it will also tend to raise temperatures
both aloft and at the surface. This should eventually bring an end
to the nearly month-long stretch of near- or below-average daily
maximum temperatures that has been occurring over much of our
forecast area.

Deterministic medium-range models show various small disturbances
within the larger ridge next week, but at this point, those are
more for entertainment purposes than they are for meaningful
forecasts, given the large amount of variability between models
and model runs.

CmS
&&

.AVIATION...
(18Z TAFS)
Issued at 1222 PM CDT Fri Jul 16 2021

Generally VFR conditions and light winds will prevail. A few
isolated storms will continue to be possible (mainly during the
afternoon periods), but coverage and probability are too low to
mention at any TAF site.

Day

&&

.UPPER AIR...
Issued at 1226 AM CDT Fri Jul 16 2021

No upper air flights are scheduled for today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  94  72  89 /  10  20  20  30
Hobart OK         73  96  72  92 /  10  10  20  30
Wichita Falls TX  75  97  74  95 /  10  10  10  20
Gage OK           70  97  70  92 /  10  20  30  30
Ponca City OK     71  89  70  89 /  30  20  20  30
Durant OK         74  94  73  94 /  20  20  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....23
AVIATION...14
Hazardous weather outlook, Jul 16, 1:24 PM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
124 PM CDT Fri Jul 16 2021

OKZ004>048-050>052-TXZ083>090-171830-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
124 PM CDT Fri Jul 16 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Isolated thunderstorms are possible this afternoon and tonight,
generally along and east of I-35. However, there is some
uncertainty this afternoon and tonight due to impacts from the
last night and this morning's activity. Locally heavy rain will be
a concern.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Heat...
An increase in temperatures and dew point temperatures will lead
to heat index values of 100 to 105 degrees fahrenheit on Saturday.
Heat indices, combined with mostly sunny skies and light winds,
may lead to heat exhaustion or heat stroke. Limit strenuous
outdoor activities, find shade, and stay hydrated.

.Thunderstorms...
Thunderstorm chances will continue across at least part of the
area through the middle of next week. While some strong
thunderstorms are possible, the potential for organized severe
weather is low.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 16, 6:06 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
606 PM CDT Fri Jul 16 2021

OKZ050-162330-
Love OK-
606 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Love County Until 630 PM
CDT...

AT 605 PM CDT, a strong thunderstorm was located near Burneyville,
moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Marietta and Burneyville.

This includes Interstate 35 between mile markers 10 and 15.

LAT...LON 3382 9720 3385 9717 3390 9718 3392 9721
      3390 9725 3386 9726 3389 9731 3386 9732
      3388 9733 3387 9734 3385 9733 3386 9735
      3384 9736 3392 9739 3403 9721 3388 9708
TIME...MOT...LOC 2305Z 232DEG 15KT 3389 9729

WR
Local storm report, Jul 16, 6:17 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     2 SE BURNEYVILLE        33.89N 97.28W
07/16/2021  M59 MPH          LOVE               OK   MESONET

&&

ZWINK

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:15 PM CDTAreal Flood AdvisoryOUNEllis, Harper, Woodward3 hr
Jul 16, 12:25 AM CDTSpecial Weather StatementOUNHarmon35 min
Jul 16, 12:36 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson39 min
Jul 16, 1:23 AM CDTSpecial Weather StatementOUNCuster37 min
Jul 16, 1:41 AM CDTSpecial Weather StatementOUNTillman34 min
Jul 16, 1:50 AM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman24 min
Jul 16, 2:00 AM CDTSpecial Weather StatementOUNWashita30 min
Jul 16, 2:04 AM CDTSpecial Weather StatementOUNDewey26 min
Jul 16, 2:10 AM CDTSpecial Weather StatementOUNCuster35 min
Jul 16, 2:43 AM CDTSpecial Weather StatementOUNBlaine32 min
Jul 16, 2:51 AM CDTAreal Flood AdvisoryOUNComanche3 hr
Jul 16, 3:37 AM CDTAreal Flood AdvisoryOUNCaddo3 hr
Jul 16, 5:10 AM CDTAreal Flood AdvisoryOUNOklahoma3 hr
Jul 16, 6:06 PM CDTSpecial Weather StatementOUNLove24 min
Jul 16, 6:53 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods16 min
Jul 16, 6:54 PM CDTSpecial Weather StatementOUNGrant36 min
Jul 16, 6:58 PM CDTSpecial Weather StatementOUNLove32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.